A recent SAMHSA report highlights a sharp rise in emergency department visits involving the opioid tramadol, particularly among women and patients aged 55 years and older.
Fed Pract. 2015 July;32(7):e14
The number of emergency department (ED) visits involving the opioid tramadol has risen sharply, according to the Substance Abuse and Mental Health Services Administration (SAMHSA). The report cites 2 studies: One study found ED visits related to adverse effects (AEs) to tramadol increased by 145% between 2005 and 2009, and the other study found visits related to misuse or abuse of the drug rose 250% between 2005 and 2011.
In both cases the rises were highest among women. In fact, women accounted for 75% of tramadol-related ED visits in 2005 and continued to be in the majority of cases through 2011, the researchers say.
Although all adult age groups showed notable leaps in numbers, the greatest increase was among patients aged ≥ 55 years, with a 481% increase, from 892 visits in 2005 to 5,181 visits in 2011. The increases likely reflect the fact that prescriptions for tramadol are also on the rise: up 88%, from 23.3 million in 2008 to 43.8 million in 2013. Tramadol is being prescribed for older patients with chronic pain more often, because it doesn’t have the gastrointestinal bleeding and kidney dysfunction AEs associated with nonsteroidal anti-inflammatory drugs. However, tramadol puts patients at risk for other serious consequences, such as seizures and dangerous sedative effects when combined with other drugs or alcohol.
The SAMHSA report notes that the studies found a significant difference between the disposition of visits involving AEs and those involving misuse or abuse. Although the majority of visits in both cases resulted in patients being treated and released, twice as many ED visits involving misuse required hospitalization or transfer to another health facility (38% vs 17%).
Tramadol can help alleviate pain, said SAMHSA Chief Medical Officer Elinore McCance-Katz, MD, but “like all medications, tramadol can cause adverse reactions, which can be even more severe if the drug is misused.”